Kansas, 2002

Hail and Damaging Winds in Kansas, May 26, 2002

May 26, 2002 · NWS DDC · 28 events in 12 counties and zones

24 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 12:45 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 26, 12:45 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 26 2002

VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW
BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON
THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST
KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY
EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO
THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST
PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO
KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE
MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF
BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN
WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK
WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED.

DAYS 3-7...
MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE
IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA
OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN
EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY.
WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN.  LOW
LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER.

FINCH/15

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   60  82  58  81 /  40  30  40  10
GCK   56  82  57  81 /  30  30  30  10
EHA   56  84  55  81 /  30  30  30  10
LBL   56  85  57  81 /  30  30  30  10
HYS   59  81  59  81 /  40  30  40  10
P28   62  82  62  82 /  50  40  40  20

.DDC...NONE.

In the hours before

Special weather statement, May 26, 10:20 AM CST, 5 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT SUN MAY 26 2002

...STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING...

THE AIRMASS OVER SOUTHWEST KANSAS WILL BECOME MODERATE TO HIGHLY
UNSTABLE THIS AFTERNOON AND EVENING. A SURFACE DRYLINE WILL PUSH
INTO WEST CENTRAL KANSAS BY MID-AFTERNOON. ISOLATED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE AFTER 3 PM ALONG
AND WEST OF A LINE FROM GARDEN CITY TO WAKEENEY, AND THEN MOVE TO
THE EAST AND SOUTHEAST AT AROUND 20 MPH. DURING THE EVENING, THE
STORMS MAY BECOME MORE NUMEROUS AND PROGRESS TO THE SOUTHEAST INTO
HAYS, JETMORE AND DODGE CITY. HAIL TO THE SIZE OF GOLFBALLS IS
POSSIBLE WITH THE STORMS.

LAW ENFORCEMENT AGENCIES AND EMERGENCY MANAGERS SHOULD QUICKLY
INSURE THAT SPOTTERS ARE AVAILABLE. THEY MAY BE NEEDED FOR RELATIVELY
LONG PERIODS OF TIME FROM THIS AFTERNOON ALL THE WAY INTO MONDAY
MORNING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

FINCH

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 26, 4:08 PM CST
Where
Morton County, Elkhart Arpt
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.000, -101.883

Hail, Morton

When
May 26, 4:30 PM CST
Where
Morton County, 2 mi W of Wilburton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -101.800

Hail, Kearny

When
May 26, 4:39 PM CST
Where
Kearny County, 22 mi N of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -101.250

Hail, Stevens

When
May 26, 4:55 PM CST
Where
Stevens County, 3 mi W of Hugoton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -101.400

Hail, Seward

When
May 26, 5:10 PM CST
Where
Seward County, 4 mi SW of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.000, -100.983

Hail, Stevens

When
May 26, 5:15 PM CST
Where
Stevens County, Woods
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -101.100

Hail, Ness

When
May 26, 5:25 PM CST
Where
Ness County, 12 mi S of Bazine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -99.683

Hail, Hodgeman

When
May 26, 5:30 PM CST
Where
Hodgeman County, 14 mi ENE of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -99.667

Hail, Scott

When
May 26, 5:31 PM CST
Where
Scott County, 10 mi NW of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -101.033

Hail, Seward

When
May 26, 5:35 PM CST
Where
Seward County, 16 mi N of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -100.933

Hail, Rush

When
May 26, 5:40 PM CST
Where
Rush County, Otis
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -99.050

Hail, Hodgeman

When
May 26, 5:45 PM CST
Where
Hodgeman County, 17 mi NE of Jetmore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -99.683

Thunderstorm Wind, Rush

When
May 26, 5:45 PM CST
Where
Rush County, 12 mi NNW of Otis
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.700, -99.133

Eight to ten inch diameter tree limbs blown down.

Hail, Seward

When
May 26, 5:49 PM CST
Where
Seward County, 8 mi N of Kismet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -100.700

Hail, Ness

When
May 26, 5:55 PM CST
Where
Ness County, 11 mi S of Bazine
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -99.683

Thunderstorm Wind, Seward

When
May 26, 5:57 PM CST
Where
Seward County, 2 mi ESE of Kismet
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.183, -100.667

A building lost a roof.

Hail, Ellis

When
May 26, 6:04 PM CST
Where
Ellis County, 7 mi ENE of Pfeifer
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -99.050

Hail, Pawnee

When
May 26, 6:09 PM CST
Where
Pawnee County, 7 mi NW of Burdett
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.600

Windows were broken.

Hail, Rush

When
May 26, 6:20 PM CST
Where
Rush County, Bison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -99.200

Hail, Meade

When
May 26, 6:22 PM CST
Where
Meade County, 8 mi N of Plains
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.600

Hail, Pawnee

When
May 26, 6:46 PM CST
Where
Pawnee County, 6 mi NNE of Rozel
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -99.350

Thunderstorm Wind, Ford

When
May 26, 6:56 PM CST
Where
Ford County, Dodge City Arpt
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Hail, Pawnee

When
May 26, 7:05 PM CST
Where
Pawnee County, 3 mi S of Ash Valley
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -99.217

Hail, Pawnee

When
May 26, 7:10 PM CST
Where
Pawnee County, 2 mi N of Frizell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -99.217

Hail, Pawnee

When
May 26, 7:33 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -99.100

Hail, Rush

When
May 26, 7:40 PM CST
Where
Rush County, 6 mi N of Otis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -99.050

Hail, Pawnee

When
May 26, 7:57 PM CST
Where
Pawnee County, 7 mi NE of Larned
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -99.017

Hail, Ellis

When
May 26, 8:15 PM CST
Where
Ellis County, 7 mi ENE of Pfeifer
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -99.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299061, 5299062, 5299063, 5299064, 5299065, 5299066, 5299067, 5299068, 5299069, 5299070, 5299599, 5299600, 5299601, 5299602, 5299603, 5299604, 5299679, 5299680, 5299681, 5299682, 5299683, 5299684, 5299685, 5299686, 5299687, 5299688, 5299689, 5299690.